Hail, Crawford
- When
- June 18, 6:17 AM EST
- Where
- Crawford County, Springboro
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.800, -80.370
Penny sized hail was observed.
A series of thunderstorms moved over portions of northwest Pennsylvania form June 16th through the 18th. A line of training thunderstorms on the evening of the 18th produced radar estimated rainfall amounts of 2 to 3 inches over portions of Crawford County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A series of thunderstorms moved over portions of northwest Pennsylvania form June 16th through the 18th. A line of training thunderstorms on the evening of the 18th produced radar estimated rainfall amounts of 2 to 3 inches over portions of Crawford County. Hail and strong winds also occurred with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 18, 5:06 AM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 606 AM EDT WED JUN 18 2014 .SYNOPSIS... A FRONTAL BOUNDARY NEAR LAKE ERIE WILL WAVER BACK AND FORTH ACROSS THE FORECAST AREA THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... NO MAJOR CHANGES TO FORECAST...TWEAKED POPS FOR THIS MORNING. ORIGINAL DISCUSSION... FRONTAL BOUNDARY STILL NEAR THE ERIE LAKESHORE...WITH CONVECTION STRETCHING FROM LAKESHORE ACROSS NORTHEAST OHIO. CONVECTION WILL GRADUALLY PUSH SOUTH OF THE FORECAST AREA LATER THIS MORNING. THIS AFTERNOON EXPECT SCATTERED TSRA TO DEVELOP AS CAPES RISE TO BETWEEN 1200 J/KG TO 2000 J/KG AND BOUNDARY STARTS TO MOVE SOUTH. GOOD INSTABILITY AND SOME SHEAR SHOULD CONTINUE TO SUPPORT THE POSSIBILITY OF SOME SEVERE STORMS THIS AFTERNOON AND EVENING. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... EXPECT CONVECTION TO BECOME MORE WIDESPREAD THIS EVENING INTO THE OVERNIGHT AS WEAK UPPER LEVEL SHORT WAVE MOVES ACROSS THE LOWER LAKE. CONVECTION SHOULD GRADUALLY PUSH SOUTH OF THE AREA WITH THE FRONT. AFTER THIS THE MODEL TRENDS SIMILAR BUT EXACT TRACK AND TIMING OF THE FRONTAL BOUNDARY STILL IN QUESTION. MODELS CONTINUE TO STALL THE FRONT SOUTH OF THE FORECAST AREA THURSDAY...THEN LIFT IT NORTH ACROSS THE AREA AGAIN FRIDAY INTO FRIDAY NIGHT. TEMPS SOUTH OF THE BOUNDARY WILL HOT AND HUMID...WHILE NORTH OF THE BOUNDARY WILL BE MORE SEASONAL. && .LONG TERM /SUNDAY THROUGH TUESDAY/... STILL UNSETTLED WEATHER THROUGH TUESDAY AND THEN HIGH PRESSURE WILL BE BUILDING IN ACCORDING TO THE GFS. CONTINUED CHANCE POPS SUNDAY THROUGH TUESDAY. CONFIDENCE IS NOT REAL HIGH. THE MODELS ARE TRYING TO HINT THAT SUNDAY COULD BE DRY...SO LOWERED THE POPS A LITTLE. THE ECMWF IS DRY ON MONDAY BUT BRING SOME THUNDERSTORMS BACK IN ON TUESDAY...WHILE THE GFS IS OPPOSITE. AT THIS TIME WITH QUESTIONS DIDN'T MAKE MAJOR CHANGES. THE TEMPERATURES WILL BE NEAR NORMAL...WENT CLOSE TO WPC GUIDANCE. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... THE EVENING ROUND OF SHOWERS AND THUNDERSTORMS ARE MOVING SOUTHEAST AND THEY SHOULD MOVE OUT OF THE AREA AND WE SHOULD GET A LITTLE BREAK. MENTIONED A LITTLE FOG BUT WITH SOME WIND AND CLOUDS ANY FOG AT THE TAF SITES SHOULD BE BRIEF. THE BIG QUESTION IS HOW QUICKLY WILL THE ACTIVITY DEVELOP ON WEDNESDAY. AT THIS TIME STARTED VCTS EARLY IN THE AFTERNOON. WITH THE 12Z TAF WILL SEE IF MORE RESOLUTION CAN BE ADDED. .OUTLOOK...NON VFR LIKELY AT TIMES LATE WEDNESDAY NIGHT THROUGH SUNDAY IN SHOWERS AND THUNDERSTORMS AS WELL AS MORNING FOG/MIST. && .MARINE... A FRONTAL BOUNDARY WILL SINK SOUTH ACROSS THE LAKE TODAY. THE MAIN CONCERN TODAY AND THIS EVENING WILL BE FOR SPECIAL MARINE WARNINGS FOR THUNDERSTORMS. FOR THURSDAY AND THURSDAY NIGHT THE FLOW WILL BE EAST...AT THIS TIME IT DOES NOT SEEM LIKE CONDITIONS WILL MEET SMALL CRAFT ADVISORY CRITERIA. OTHER THEN THAT...NOT EXPECTING CONDITIONS TO MEET SMALL CRAFT ADVISORY CRITERIA THROUGH THE WEEKEND AS THE FLOW WILL BE WEAK. A THREAT OF THUNDERSTORMS WILL CONTINUE AND THIS MAY MEAN SPECIAL MARINE WARNINGS. HIGH PRESSURE WILL BEGIN TO BUILD IN FOR MID WEEK. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...DJB NEAR TERM...DJB SHORT TERM...DJB LONG TERM...KIELTYKA AVIATION...KIELTYKA MARINE...KIELTYKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 711 AM EDT WED JUN 18 2014 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-191115- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 711 AM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THE GREATEST THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE WHICH MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ061-142>149-162>169-191115- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 711 AM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS THROUGH THIS EVENING WILL BE STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CLEVELAND OH
119 AM EDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL CRANESVILLE 41.90N 80.34W
06/17/2014 E1.00 INCH ERIE PA TRAINED SPOTTER
0745 PM HAIL ASHTABULA 41.88N 80.80W
06/17/2014 E1.75 INCH ASHTABULA OH TRAINED SPOTTER
0745 PM HAIL ALBION 41.89N 80.36W
06/17/2014 E1.75 INCH ERIE PA 911 CALL CENTER
0814 PM TSTM WND DMG 6 E CONNEAUTVILLE 41.76N 80.25W
06/17/2014 CRAWFORD PA TRAINED SPOTTER
NUMEROUS TREES DOWN ON RUNDLETOWN ROAD AND SMITH ROAD
NEAR ROUTE 98.
0840 PM HAIL 8 NW MEADVILLE 41.73N 80.26W
06/17/2014 E1.00 INCH CRAWFORD PA EMERGENCY MNGR
QUARTER SIZE HAIL IN HAYFIELD TOWNSHIP.
0845 PM HAIL MEADVILLE 41.65N 80.15W
06/17/2014 E1.00 INCH CRAWFORD PA TRAINED SPOTTER
0925 PM HAIL MEADVILLE 41.65N 80.15W
06/17/2014 E1.00 INCH CRAWFORD PA AMATEUR RADIO
0930 PM TSTM WND DMG MEADVILLE 41.65N 80.15W
06/17/2014 CRAWFORD PA EMERGENCY MNGR
NUMEROUS TREES DOWN IN AND AROUND MEADVILLE...INCLUDING
PETTIS AND KANTZ ROADS IN EAST FAIRFIELD
TOWNSHIP...VERNON TOWNSHIP...AND HIGHWAY 27 NEAR TOWNLINE
ROAD IN WEST MEAD TOWNSHIP.
0956 PM FLOOD MEADVILLE 41.65N 80.15W
06/17/2014 CRAWFORD PA EMERGENCY MNGR
SOUTH MAIN STREET AND LINDEN STREET FLOODED IN MEADVILLE.
HIGHWAY 98 ALSO FLOODED NEAR FOSTER ROAD IN HAYFIELD
TOWNSHIP.
1001 PM FLOOD 4 SE CONNEAUTVILLE 41.72N 80.31W
06/17/2014 CRAWFORD PA EMERGENCY MNGR
INLET ROAD WASHED OUT NEAR CARR ROAD.
1035 PM HAIL EUCLID 41.59N 81.52W
06/17/2014 E1.00 INCH CUYAHOGA OH PUBLIC
&&
CLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 625 AM EDT WED JUN 18 2014 OHZ021-022-033-181145- SUMMIT-PORTAGE-MAHONING- INCLUDING THE CITIES OF...AKRON...RAVENNA...YOUNGSTOWN 625 AM EDT WED JUN 18 2014 THE SHOWERS AND THUNDERSTORMS WERE ON THE DECREASE EARLY THIS MORNING. A FLOOD ADVISORY REMAINS IN EFFECT FOR MAHONING...SUMMIT AND SOUTHERN PORTAGE COUNTIES UNTIL 815 AM. THE HEAVY RAIN HAS ENDED FOR THE TIME BEING. SOME FLOODED ROADS WERE BEING REPORTED MAINLY OVER THE SOUTHERN PORTIONS OF SUMMIT AND PORTAGE COUNTIES AND WESTERN MAHONING. SOME FLOODED INTERSECTIONS WERE REPORTED IN BARBETON AND SOME ROADS WERE FLOODED IN GREEN AND SPRINGFIELD TOWNSHIPS IN SUMMIT COUNTY. THE GROUND IS SATURATED BUT SINCE THE HEAVY RAIN HAS ENDED THE WATER WILL SLOWLY RECEDE. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND DON'T DROWN. STREAMS AND CREEKS MAY ALSO BE HIGH.
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE CLEVELAND OH 634 AM EDT WED JUN 18 2014 OHZ021-022-033-181215- SUMMIT-PORTAGE-MAHONING- INCLUDING THE CITIES OF...AKRON...RAVENNA...YOUNGSTOWN 634 AM EDT WED JUN 18 2014 THE SHOWERS AND THUNDERSTORMS WERE ON THE DECREASE EARLY THIS MORNING. A FLOOD ADVISORY REMAINS IN EFFECT FOR MAHONING COUNTY...THE NORTHERN AND CENTRAL PORTION OF SUMMIT COUNTY AND SOUTHERN PORTAGE COUNTIES UNTIL 815 AM. THE HEAVY RAIN HAS ENDED FOR THE TIME BEING. SOME FLOODED ROADS WERE BEING REPORTED MAINLY OVER PORTIONS OF SUMMIT AND PORTAGE COUNTIES AND WESTERN MAHONING. SOME FLOODED INTERSECTIONS WERE REPORTED IN BARBETON. THE GROUND IS SATURATED BUT SINCE THE HEAVY RAIN HAS ENDED THE WATER WILL SLOWLY RECEDE. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND DON'T DROWN. STREAMS AND CREEKS MAY ALSO BE HIGH.
The Cleveland radar (KCLE), 131 km away, was scanning. The volume nearest the first event began at 11:17 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Penny sized hail was observed.
Two portions of RT 173 was washed out when the Little Sugar Creek came out of it's banks in two separate locations. The washouts occurred on Bell Hill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525663, 512944.